Hail, Somerset
- When
- July 4, 6:00 PM EST
- Where
- Somerset County, 1.58 mi W of Thomas Mill
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.230, -79.010
Golf-ball size hail reported near Jerome.
A cluster of thunderstorms produced large hail and localized damaging winds across portions of Somerset and Bedford Counties during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A cluster of thunderstorms produced large hail and localized damaging winds across portions of Somerset and Bedford Counties during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 4, 4:33 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 533 PM EDT WED JUL 4 2012 .SYNOPSIS... HOT SUMMERTIME WEATHER CONDITIONS WILL PREVAIL ACROSS CENTRAL PENNSYLVANIA INTO THE WEEKEND. THERE WILL BE A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS INTO TONIGHT...FOLLOWED BY FAIR AND DRY WEATHER FOR THURSDAY AND FRIDAY. THERE WILL BE A CHANCE FOR SHOWERS AND STORMS AGAIN BY THE WEEKEND...AS THE COLD FRONT MOVES SOUTHWARD TOWARD PA. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... LEFT A CHANCE OF SHOWERS AND STORMS IN FOR EARLY TONIGHT... AS REMAINS OF MCS DROPS SE. NEW STORM ON THE OH...PA BORDER... MORE IN LINE WHERE I EXPECTED THE FIRST BATCH OF STORMS TO MOVE INTO. DID ISSUE SOME STATEMENTS AND A WARNING EARLIER... NO REPORTS YET. FOR TEMPS...DID UP MIN TEMPS TONIGHT. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/... THERE WILL STILL BE A CHC OF ANOTHER MCS DROPPING SE...BUT LESS CHANCE THAN LAST NIGHT. THIS COULD BE THE CASE FOR ANY OF THE NEXT FEW DAYS...AS THERE WILL BE LITTLE CHANGE IN THE PATTERN. NW FLOW...WITH CENTRAL PA BEING ON THE NORTHERN EDGE OF A LARGE AREA OF INTENSE HEAT. MAV GUIDANCE STILL DROPS DEWPOINTS OFF SOME...BUT NOT AS FAST OR AS MUCH AS IN RECENT DAYS. STILL A LITTLE DROP WILL KEEP THE MIDDLE AND LOWER SUSQUEHANNA VALLEY JUST BELOW HEAT ADVISORY LVLS. DID UP TEMPS A LITTLE ON THU. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... NO REAL NOTABLE CHANGES TO CURRENT EXTENDED FORECAST AS LONG RANGE MODEL TRENDS REMAINING CONSISTENT. RIDGE FLATTENS AND BEGINS TO EXTEND FURTHER EASTWARD INTO CENTRAL PA THU NIGHT INTO FRI. THOUGH AN ISOLATED LATE AFTERNOON/EVE TSTM WILL BE POSS OFF THE HIGHER TERRAIN IN THE SW THU...WARMING TEMPS ALOFT AND A SWATH OF DRIER AIR RIDING AROUND THE RIDGE SHOULD INHIBIT ANY CONVECTION ON FRIDAY. WITH PLENTY OF SUNSHINE...HOT WEATHER CONTINUES FRI INTO SAT...WITH READINGS REMAINING 10-15F ABOVE NORMAL /AND HEAT INDICES CONTINUING TO APPROACH 100F IN THE SE/. HEAT HEADLINES MAY BE A POSSIBILITY IF DEWPOINTS INCH CLOSER TO 70F ON SATURDAY...BUT DEEPEST LOW LEVEL MOISTURE WILL REMAIN OFF TO OUR WEST. NIGHTS WILL CONTINUE TO BE QUITE MUGGY AND WARM...ESPECIALLY ACROSS THE SOUTH. OVER THE WEEKEND...HIGH PRESSURE RIDGE CENTERED OVER THE C PLAINS BUILDS WESTWARD AS UPPER LEVEL WAVE DROPPING ACROSS CENTRAL CANADA RE-CARVES THE TROUGH OVER OHIO VALLEY. THIS TROUGH WILL GRADUALLY SAG FURTHER OVER THE REGION LATE SATURDAY INTO SUNDAY...PUSHING A COOL FRONT THROUGH THE REGION FROM THE NORTH...AND BRINGING RENEWED CHANCES FOR SCT TSTMS INITIALLY ACROSS THE NORTH LATE SATURDAY...AND THEN ACROSS PA LATE SATURDAY NIGHT INTO SUNDAY. DRY COOLER AIR BEHIND THE FRONT WILL GRADUALLY WORK IN LATE IN THE WEEKEND LAST INTO MIDWEEK. THIS WILL BRING RELIEF FROM THE SUMMERTIME HEAT...DROPPING TEMPS BACK TO SEASONAL NORMALS. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... 5PM UPDATE HAS A FEW THUNDERSTORMS TO CONTEND WITH. COVERAGE IS VERY SMALL SO ODDS OF A TERMINAL TAKING A DIRECT HIT ARE CORRESPONDINGLY SMALL. JST HAS THE CLOSEST STORM TO THE AERODROME. OTHERWISE I WOULD ESTIMATE LESS THAN 20% CHANCE OF BEING AFFECTED. EXPECT SOME FOG FOR LATE TONIGHT...BUT AGAIN COVERAGE SHOULD NOT BE WIDESPREAD. HOT AND MAINLY DRY CONDITIONS TO PREVAIL INTO EARLY NEXT WEEK. OUTLOOK... THU...AM FOG OTHERWISE VFR. FRI...VFR. SAT-MON...ISOLATED TSRA POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN/STEINBUGL NEAR TERM...MARTIN SHORT TERM...MARTIN LONG TERM...RXR AVIATION...LA CORTE/MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 116 PM EDT WED JUL 4 2012 PAZ004-005-010-011-017>019-024>028-033>036-051730- WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON- FRANKLIN- 116 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH LOCALIZED DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ046-049>053-056>059-063>066-051730- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 116 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON. IN ADDITION...HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES MAY EXCEED 100 DEGREES DURING THE AFTERNOON FROM THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ006-012-037-041-042-045-051730- POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON- 116 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RXR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT WED JUL 4 2012
PAZ017>019-042300-
CLEARFIELD PA-NORTHERN CENTRE PA-SOUTHERN CENTRE PA-
616 PM EDT WED JUL 4 2012
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLEARFIELD AND
SOUTHWESTERN CENTRE COUNTIES...
AT 613 PM EDT...A STRONG THUNDERSTORM WAS NEAR PHILIPSBURG...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT BLACK MOSHANNON STATE
PARK...PORT MATILDA...PARK FOREST AND STATE COLLEGE.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 128 AND 143...I-99 BETWEEN MILE MARKERS 61
AND 84.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...
ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD 45...
STATE ROAD 350.
LAT...LON 4090 7765 4072 7777 4074 7782 4072 7789
4090 7832 4107 7822
FORECASTER: LA CORTEThe Pittsburgh radar (KPBZ), 108 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf-ball size hail reported near Jerome.
Quarter size hail reported near Hooversville.
Quarter sized hail reported in Hyndman.
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Buffalo Mills.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381160, 381161, 381162, 381163.